Alert archive / Michigan / Gale Warnings in 2013

Gale Warning 5, NWS Marquette, MI

January 8, 2013

NWS Marquette, MI issued this gale warning at Jan 8, 2013, 4:44 AM EST. It took effect at Jan 8, 2013, 10:00 PM EST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2013, 4:44 AM EST (09:44 UTC)
In effect from
Jan 8, 2013, 10:00 PM EST
Expired
Jan 9, 2013, 10:00 PM EST
In force
24 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this gale warning went out at Jan 8, 12:11 AM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Jan 8, 12:11 AM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1211 AM EST TUE JAN 8 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 421 PM EST MON JAN 7 2013

SURFACE OBS ACROSS THE REGION SHOW DIMINISHING TREND TO WINDS OVER
THE LAST HR OR TWO AS LOW-LVL JET MAX HAS NOW SAGGED SE OF THE AREA
AND BEST PRES FALLS TO SUSTAIN STRONGER SW WINDS HAVE MOVED WELL NE
OF LAKE SUPERIOR. THUS...HAVE CANCELED WIND ADVISORY FOR MQT AND
EASTERN HALF COUNTIES. NEWBERRY AND PORT INLAND NOTABLY REPORTED
ADVISORY CRITERIA WIND GUSTS THIS AFTERNOON.

GOING FCST FOR TONIGHT LOOKS ON TARGET SO NOT MANY CHANGES MADE.
WINDS WILL CONTINUE TO WEAKEN THIS EVENING WITH LOSS OF DIURNAL
MIXING. EXTENSIVE DRYING/SUBSIDENCE BEHIND THE SHORTWAVE TROUGH
SHOULD ALLOW FOR CLEARING ACROSS MUCH OF THE AREA TONIGHT. LIGHT
WINDS ALONG THE WI BORDER WILL ALLOW LOW TEMPERATURES TO DROP INTO
THE LOWER TO MID TEENS THERE. ELSEWHERE...WESTERLY GRAD WIND WILL
PROVIDE ENOUGH MIXING TO KEEP TEMPS GENERALLY IN THE UPPER TEENS AND
20S. DEVELOPING WESTERLY FLOW COULD BRING SOME LAKE CLOUDS INTO THE
KEWEENAW PENINSULA LATE TONIGHT AS WELL.

TUESDAY...THE NEXT SHORTWAVE AND ASSOC SFC LOW WILL BE APPROACHING
FROM SOUTHERN CANADA ALLOWING FOR SOUTHERLY WINDS TO INCREASE AGAIN
LATE IN THE AFTERNOON. INCREASING Q-VECT CONV AND MID-LVL MOISTURE
WILL ALSO ALLOW FOR THICKENING OF MID-LVL CLOUDS FROM THE WEST LATE
IN THE DAY. IT LOOKS PCPN SHOULD HOLD OFF UNTIL THE EVENING HRS (00Z
AND AFTER) AS LOW-LVL REMAIN DRY UNTIL THEN...SO KEPT POPS OUT OF
FCST AREA. ONLY REAL CHANGE TO FCST WAS TO BUMP UP TEMPS A FEW
DEGREES (TO UPPER 30S) OVER MAINLY THE DOWNSLOPING LOCATIONS ALONG
LAKE SUPERIOR IN THE WEST WITH ONSET OF STRONGER SRLY FLOW.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 421 PM EST MON JAN 7 2013

SHORTWAVE COMING ONSHORE OVER BRITISH COLUMBIA AT THIS TIME WILL BE
THE WEATHER MAKER FOR TUESDAY NIGHT...AS IT MOVES ACROSS THE UPPER
GREAT LAKES AND DEVELOPS A LOW THAT MOVES THROUGH CENTRAL ONTARIO.
STILL LOOKS LIKE BEST WAA IS OVER THE NORTH HALF OF THE CWA WITH THE
DEEPER MOISTURE AND AHEAD OF THE H925-850 TROUGH THAT MOVES THROUGH
OVERNIGHT. WAA AND BEST MOISTURE MOVE THROUGH VERY QUICKLY DURING
THE EVENING HOURS AND THEN DIMINISHES ACROSS THE CWA OVERNIGHT.
TRENDED THAT DIRECTION FOR THE POPS AND HAVE WENT WITH SNOW AS THE
MAIN PRECIPITATION TYPE. THERE ARE HINTS OF SOME RAIN OR FREEZING
DRIZZLE OCCURRING OVER PORTIONS OF THE AREA. RAIN POTENTIAL WILL
MAINLY BE CONFINED TO LOCATIONS NEAR LAKE MICHIGAN...WHERE ADDED
WARMING FROM THE LAKE WILL PUSH WETBULB0 HEIGHTS UP. THE FREEZING
DRIZZLE POTENTIAL WILL BE FOR LOCATIONS FAVORED UPSLOPE ESE
FLOW...MAINLY FROM KIMT TO KSAW IN THE EARLY EVENING. THIS PERIOD
WILL BE FAIRLY SHORT LIVED AS WINDS QUICKLY BACK AND THE H850-700
DRY AIR POCKET ERODES...SO WILL LEAVE OUT OF THE FORECAST FOR NOW.

LINGERING LOWER LEVEL MOISTURE ON WEDNESDAY WOULD SUPPORT POTENTIAL
FOR LAKE CLOUDS IN WEST TO NORTHWEST FAVORED LOCATIONS DUE TO
DELTA-T VALUES AROUND 13. BETWEEN THE INVERSION AND NEAR SURFACE
DRY AIR...CLOUD DEPTH SHOULD ONLY BE AROUND 3KFT SO WOULDN/T EXPECT
PRECIPITATION TO BE MUCH MORE THAN FLURRIES OR AN ISOLATED SNOW
SHOWER. CONTINUED THE MENTION OF ISOLATED SNOW OVER THE EAST
FAVORED LOCATIONS IN THE MORNING AND ALSO ADDED TO THE KEWEENAW
DURING THE MORNING. DRIER AIR WITH THE APPROACHING SURFACE RIDGE
SHOULD QUICKLY ARRIVE WEDNESDAY AFTERNOON AND DECREASE ANY REMAIN
CLOUD COVER.

THE MAIN FOCUS FOR THIS PERIOD IS THE GUSTY WESTERLY WINDS BEHIND
THE TROUGH...AS THE SURFACE LOW MOVES THROUGH CENTRAL ONTARIO.
EXPECT THE WINDS TO REALLY PICK UP LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING...AS H925 WINDS INCREASE TO 40-50KTS AND COLDER
AIR SPILLS OVER LAKE SUPERIOR AND INCREASES H1000-900 LAPSE RATES
TO 9-9.5 C/KM. BUFKIT MOMENTUM TRANSFER AT KCMX FOR NAM/GFS BOTH
CONTINUE TO INDICATE 35-45KT GUSTS BETWEEN 09-18Z ON WEDNESDAY.
THERE ARE EVEN SOME INDICATIONS THAT GUSTS COULD REACH 50
KTS AT TIMES. THUS...WILL CONTINUE TO MENTION IN HWO AND A WIND
ADVISORY WILL LIKELY NEED TO BE ISSUED IN THE NEXT 24HRS.

WEDNESDAY NIGHT INTO THURSDAY LOOKS TO BE DRY ACROSS THE CWA...AS
THE SURFACE RIDGE EXITS TO THE EAST AND SOUTHERLY FLOW INCREASES.
THIS SHOULD LEAD TO THE WARMEST DAY THIS WEEK...WITH HIGHS IN THE
UPPER 30S EXCEPT FOR LOWER 40S IN THE DOWNSLOPE WARMED AREAS NEAR
LAKE SUPERIOR. MAIN CONCERN FOR THE GOING FORECAST WILL BE THE HIGH
CLOUDS STREAMING IN WITH THE LOW SUN ANGLE...HELPING TO LIMIT THE
WARMING DURING THE PEAK HEATING TIME IN EARLY AFTERNOON.

THURSDAY NIGHT INTO THE WEEKEND...UNCERTAINTY QUICKLY INCREASES
WITH THE HANDLING OF THE UPPER LOW CURRENTLY ENTERING NORTHERN
MEXICO THAT ROTATES OUT OF TEXAS ON WEDNESDAY NIGHT AND THEN MOVES
THROUGH THE LOWER GREAT LAKES ON THURSDAY NIGHT. SEEMS FAIRLY
LIKELY THAT PRECIPITATION WILL OCCUR...ESPECIALLY OVER THE
SOUTHEAST HALF OF THE CWA AND CLOSER TO THE BEST H850-700 WAA. THE
CONCERN IS THAT THE MOISTURE DEPTH ACTUALLY STRUGGLES TO REACH
FAVORABLE ICE CRYSTAL AREA. SO EVEN THOUGH TEMPS TREND TOWARDS
OR BELOW FREEZING IN THE LOWER LEVELS...THERE MAY NOT BE MUCH OF A
CHANCE OF SNOW. LATEST ECMWF IS VERY WARM...WHICH WOULD PROMOTE ALL
RAIN. THEREFORE...WILL GO WITH CONSISTENCY AND KEEP PRECIP MAINLY AS
RAIN AND THEN MENTION A SLIGHT CHANCE OF FREEZING RAIN FOR AREAS
BELOW 32. THIS PERIOD HAS BEEN BOUNCING ALL OF THE PLACE...SO THE
NEXT FEW SHIFTS WILL HOPEFULLY FIND BETTER CONSISTENCY TO FINE TUNE
THE FORECAST.

FORCING AND DEEP MOISTURE QUICKLY DEPART TO THE NORTHEAST ON
FRIDAY...SO EXPECT THE PRECIPITATION TO BE DONE ON FRIDAY MORNING.
BUT LINGERING MOISTURE WILL LIKELY PRODUCE LOW CLOUDS AND
POTENTIALLY FOG...AS DEWPOINTS RISE INTO THE LOWER 30S. THINK THE
BEST OPPORTUNITY FOR FOG WILL BE OVER THE EAST...WHERE THE DEWPOINTS
WILL BE THE HIGHEST.

ANOTHER LOW IS POSSIBLE THIS WEEKEND AS A SHORTWAVE EJECTS OUT OF
THE ELONGATED UPPER TROUGH OVER THE ROCKIES. MODELS STILL
STRUGGLING ON THIS BUT BELIEVE THEY ARE STARTING TO TREND TOWARDS A
MORE LIKELY SOLUTION WITH THE ELONGATED TROUGH OVER THE ROCKIES.
SINCE THE TROUGH IS HUNG UP FARTHER TO THE WEST...THINKING THAT THE
IDEA OF A WEAK EMBEDDED SHORTWAVE TRAVELLING FROM NEW MEXICO TO THE
UPPER GREAT LAKES SEEMS REASONABLE. THIS WOULD TRACK THE FAIRLY
WEAK LOW NORTHEAST AND THROUGH THE WESTERN GREAT LAKES ON
SATURDAY. ENSEMBLE DATA FROM THE GFS/GEM/ECMWF WASN/T TOO HELPFUL AS
MOST INDIVIDUAL RUNS WERE ALL OVER THE PLACE. THE LATE ARRIVING 12Z
ECMWF ENSEMBLE MEAN WAS FAIRLY SIMILAR TO THE DETERMINISTIC RUN...SO
THAT MAY BE THE WAY TO TREND FOR FUTURE SHIFTS. PRECIPITATION TYPE
WILL LIKELY DEPEND ON WHERE THIS TRACKS WITH THE LIMITED COLD AIR
AVAILABLE...SO HAVE WENT WITH RAIN OVER THE EAST AND SNOW OVER THE
WEST. LATEST MODEL TRENDS ARE NOT SHOWING ANY SIGNIFICANT SNOWFALL
FOR THE CWA...AS IT WOULD LIKELY BE IN MN.

WITH COLD AIR SURGING IN BEHIND THE LOW...THERE WILL LIKELY BE SOME
LAKE EFFECT SNOW ON THE BACK SIDE OF THE SYSTEM THIS WEEKEND...SO
WILL KEEP CHANCE POPS IN THE AREAS FAVORED BY WEST-NORTHWEST WINDS
FOR SUNDAY INTO MONDAY.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1210 AM EST TUE JAN 8 2013

AS WINDS BACK SOUTHERLY THIS MORNING...MVFR CIGS WILL LIFT AT KCMX.
VFR CONDITIONS ARE EXPECTED TO CONTINUE AT KIWD AND KSAW INTO LATE
THIS AFTERNOON. THE INCREASING SRLY FLOW AHEAD OF LOW PRESSURE MOVING
THROUGH CENTRAL MANITOBA WILL AGAIN BRING IN ENOUGH LOW LEVEL
MOISTURE FOR MVFR CIGS BY EVENING.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 421 PM EST MON JAN 7 2013

THE WEAKENING PRES GRADIENT SHOULD ALLOW GALES TO DIMINISH OVER WRN
LAKE SUPERIOR BY LATE EVENING. A RIDGE WILL CROSS THE AREA TUESDAY
AND KEEP WINDS UNDER 20 KNOTS INTO TUESDAY AFTERNOON. A LOW PRESSURE
FOLLOWING THE SAME TRACK AS TODAYS SYSTEM WILL PRODUCE ANOTHER ROUND
OF SOUTHWEST GALES TO 40 TO 45 KNOTS LATE TUESDAY EVENING THROUGH MUCH
OF THE DAY ON WEDNESDAY. ANOTHER RIDGE WILL CROSS THE AREA ON
THURSDAY...THOUGH SOUTH WINDS OF 25 KNOTS ARE STILL EXPECTED ACROSS
THE EAST HALF OF LAKE SUPERIOR. A BROAD TROUGH MOVING OVER THE AREA
WILL LOWER WINDS UNDER 20 KNOTS THU NIGHT THROUGH FRIDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING FOR
     LSZ243>245-264>267.

  GALE WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON FOR
     LSZ162-241-242-263.

  GALE WARNING UNTIL 1 AM EST EARLY THIS MORNING FOR LSZ243-244-
     263-264.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...VOSS
LONG TERM...SRF
AVIATION...JLB
MARINE...VOSS
Hazardous weather outlook, Jan 7, 4:24 PM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
424 PM EST MON JAN 7 2013

MIZ001-003-081200-
KEWEENAW-NORTHERN HOUGHTON-
424 PM EST MON JAN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST WINDS COULD GUST UP TO 45 MPH LATE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ002-004-005-009>014-084-085-081200-
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
424 PM EST MON JAN 7 2013 /324 PM CST MON JAN 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ006-007-081200-
ALGER-LUCE-
424 PM EST MON JAN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST TO NORTHWEST WINDS COULD GUST UP TO 45 MPH ALONG THE LAKE
SUPERIOR SHORE FROM PICTURED ROCKS EASTWARD WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-081200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
424 PM EST MON JAN 7 2013 /324 PM CST MON JAN 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SOUTH TO SOUTHWEST GALES OF 35 TO 40 KNOTS ARE EXPECTED OVER CENTRAL
LAKE SUPERIOR INTO THIS EVENING. SEE THE LATEST MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST GALES OF 35 TO 45 KNOTS ARE EXPECTED OVER MUCH OF LAKE SUPERIOR
LATE TUESDAY NIGHT INTO WEDNESDAY. SEE THE LATEST MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-081200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
424 PM EST MON JAN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTHWEST TO WESTERLY GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE
TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 10:59 PM ESTGale WatchMQT6 hr
Jan 7, 10:59 PM ESTGale WarningMQT2 hr
Jan 7, 10:59 PM ESTSmall Craft AdvisoryMQT11 hr
Jan 8, 4:33 AM ESTWind AdvisoryMQTHoughton, Keweenaw36 hr
Jan 8, 10:26 AM ESTSmall Craft AdvisoryMQT12 hr

Nearby

Gale Warnings in Michigan, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.